Classical Theorems

  • Pei-Kee Lin


Recall that a Banach space is a complete normed space. In this book, we always assume that X is an infinite-dimensional Banach space. For completeness, in this chapter, we provide some basic results on Banach spaces that we will use in this book. Most of them can be found in the books [8, 12, 17, 18, 21, 28, 44, 73, 79] and the two survey papers [19, 72].


Banach Space Separable Banach Space Classical Theorem Unconditional Basis Compact Hausdorff Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

1.11 References

  1. [1]
    S. Banach, Theory of Linear Operations, North Holland Mathematical Library, vol. 38 (1987).Google Scholar
  2. [2]
    C. Bessaga and A. Pełczynski, On bases and unconditional convergence of series in Banach spaces, Studia Math. 17 (1958), 151–164.MathSciNetMATHGoogle Scholar
  3. [3]
    F. Bombai, On V* set and Pełczynski’s property (V*), Glasgow Math. J. 32 (1990), 109–120.MathSciNetCrossRefGoogle Scholar
  4. [4]
    J. Bourgain, On the Dunford-Pettis property, Proc. Amer. Math. Soc. 81 (1981), 265–272.MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    J. Bourgain, New Classes of L p-spaces, Lecture Notes in Mathematics, Springer-Verlag 889 (1981).Google Scholar
  6. [6]
    J. Bourgain, New Banach properties of the disc algebra and H , Acta Math. 152 (1984), 1–48.MathSciNetMATHCrossRefGoogle Scholar
  7. [7]
    J. Bourgain and F. Delbaen, A class of special L -spaces, Acta Math. 145 (1980), 155–176.MathSciNetMATHCrossRefGoogle Scholar
  8. [8]
    R.D. Bourgin, Geometric Aspects of Convex Sets with the Radon-Nikodým Property, Lecture Notes in Math. 993, Springer-Verlag, New York (1983).Google Scholar
  9. [9]
    P.G. Casazza and T.J. Shura, Tsirelson’s Space, Lecture Notes in Math. 1363, Springer-Verlag, Berlin, (1989).Google Scholar
  10. [10]
    P.G. Casazza, G.L. García, and W.B. Johnson, An example of an asymptotic Hibertian space which fails the approximation property, preprint.Google Scholar
  11. [11]
    J.M.F. Castillo and M. Conzález, The Dunford-Pettis property is not a three-space property, Israel J. Math. 81 (1993), 297–299.MathSciNetMATHCrossRefGoogle Scholar
  12. [12]
    P. Cembranos and J. Mendoza, Banach Spaces of Vector-Valued Functions, Lecture Notes in Math. 1676 Springer-Verlag New York, Berlin, Heidelberg (1997).Google Scholar
  13. [13]
    KaiLai Chung, A Course in Probability Theory, Academic Press Inc 1974.Google Scholar
  14. [14]
    M.D. Contreras and S. Díaz, C(K,A) and C(K,H ) have the Dunford-Pettis property, Proc. Amer. Math. Soc. 124 (1996), 3413–3416.MathSciNetMATHCrossRefGoogle Scholar
  15. [15]
    M.D. Contreras and S. Díaz, On the Dunford-Pettis property in spaces of vector-valued bounded functions, Bull. Austral. Math. Soc. 53 (1996), 131–134.MathSciNetMATHCrossRefGoogle Scholar
  16. [16]
    M.M. Day, Normed Linear Spaces’, Springer-Verlag, New-York (1973).Google Scholar
  17. [17]
    R. Deville, G. Godefroy, and V. Zizler, Smoothness and Renormings in Ba-nach Spaces, Piman Monographs and Surveys in Pure and Applied Mathematics 64 (1993).Google Scholar
  18. [18]
    J. Diestel, Sequences and Series in Banach Spaces, Springer-Verlag, New York (1984).CrossRefGoogle Scholar
  19. [19]
    J. Diestel, A survey of results related to the Dunford-Pettis property, Contemporary Math, vol 2, Proc. of the Conf. on Integration, Topology and Geometry in Linear Spaces, Amer. Math. Soc., Providence, RI (1980) 15–60.MathSciNetCrossRefGoogle Scholar
  20. [20]
    J. Diestel, H. Jarchow, and A. Tonge, Absolutely Summing Operators, Cambridge University Press (1995).Google Scholar
  21. [21]
    J. Diestel and J.J. Uhl, Jr., Vector Measures, Math. Survey 15, Amer. Math. Soc., Providence, RI (1977).Google Scholar
  22. [22]
    P. Enflo, A counterexample to the approximation property in Banach spaces, Acta Math. 130 (1970), 309–317.MathSciNetCrossRefGoogle Scholar
  23. [23]
    F. Galvin and K. Prikry, Borel sets and Ramsey’s theorem, J. Symbolic Logic 38 (1973), 193–198.MathSciNetMATHCrossRefGoogle Scholar
  24. [24]
    W.T. Gowers, A space not containing c 0, l 1, or a reflexive subspace, Trans. Amer. Math. Soc. 344 (1994), 407–420.MathSciNetMATHGoogle Scholar
  25. [25]
    W.T. Gowers, A new dichotomy for Banach spaces, Geom. Funct. Anal. 6 (1996), 1083–1093.MathSciNetMATHCrossRefGoogle Scholar
  26. [26]
    W.T. Gowers and B. Maurey, The unconditional basic sequence problem, J. Amer. Math. Soc. 6 (1993), 851–874.MathSciNetMATHCrossRefGoogle Scholar
  27. [27]
    A. Grothendieck, Sur les applications linéaires faiblement compactes d’espaces du type C(K), Canad. J. Math. 5 (1953), 129–173.MathSciNetMATHCrossRefGoogle Scholar
  28. [28]
    S. Guerre, Classical Sequences in Banach Spaces, Marcel Dekker (1992).Google Scholar
  29. [29]
    P. Harmand, D. Werner, and W. Werner, M-ideals in Banach Spaces and Banach Algebras, Springer-Verlag, (1993).Google Scholar
  30. [30]
    R. Heinrich and P. Mankiewicz, Applications of ultrapowers to the uniform and Lipschitz classification of Banach spaces, Studia Math. 73 (1982), 225–251.MathSciNetMATHGoogle Scholar
  31. [31]
    R.C. James, Bases and reflexivity of Banach spaces, Ann. of Math. 52 (1950), 518–527.MathSciNetMATHCrossRefGoogle Scholar
  32. [32]
    R.C. James, Weak compactness and reflexivity, Israel J. Math. 2 (1964), 101–119.MathSciNetMATHCrossRefGoogle Scholar
  33. [33]
    R.C. James, Uniformly non-square Banach spaces, Ann. of Math. 80 (1964), 542–550.MathSciNetMATHCrossRefGoogle Scholar
  34. [34]
    R.C. James, Weakly compact sets, Trans. Amer. Math. Soc. 113 (1964), 129–140.MathSciNetMATHCrossRefGoogle Scholar
  35. [35]
    H. Jarchow, The three space problem and ideals of operators, Math. Nachr. 119 (1984), 121–128.MathSciNetMATHCrossRefGoogle Scholar
  36. [36]
    W.B. Johnson, A complementary universal conjugate Banach space and its relation to the approximation problem, Israel J. Math. 13 (1972), 301–310.MathSciNetCrossRefGoogle Scholar
  37. [37]
    W.B. Johnson, Banach spaces all of whose subspaces have the approximation property, Seminar d’Analyse Fonct. Exposé 16, Ecole Polytechnique (1979-1980); Special Topics of Applied Mathematics, North-Holland, Amsterdam (1980), 15–26.Google Scholar
  38. [38]
    W.B. Johnson and J. Lindenstrauss, Handbook of the Geometry of Banach Spaces, Volume 1, Elsevier (2001).Google Scholar
  39. [39]
    W.B. Johnson and M. Zippin, Separable L 1 preduals are quotients of C(Δ), Israel J. Math. 16 (1973), 198–202.MathSciNetCrossRefGoogle Scholar
  40. [40]
    A. Kamińka and M. Mastyło, The Dunford-Pettis property for symmetric spaces, Can. J. Math. 52 (2000), 789–813.CrossRefGoogle Scholar
  41. [41]
    J.L. Kelley, General Topology, Springer-Verlag (1975).Google Scholar
  42. [42]
    S.V. Kisliakov, On the conditions of Dunford-Pettis, Pełczynski and Grothendieck, Dokl. Akad. Nauk SSSR 225 (1975), 1252–1255.MathSciNetGoogle Scholar
  43. [43]
    J. Komlós, A generalization of a problem of Steinhaus, Acta Math. Acad. Sci. Hungar. 18 (1967), 217–229.MathSciNetMATHCrossRefGoogle Scholar
  44. [44]
    J. Lindenstrauss and L. Tzafriri, Classical Banach Spaces I, Springer-Verlag (1977).Google Scholar
  45. [45]
    J. Lindenstrauss and L. Tzafriri, Classical Banach Spaces II, Springer-Verlag (1979).Google Scholar
  46. [46]
    R.H. Lohman, A note on Banach spaces containing l 1, Canad. Math. Bull. 19 (1976), 365–367.MathSciNetMATHCrossRefGoogle Scholar
  47. [47]
    S. Mazurkiewicz and W. Sierpiński, Contribution à la topologie des ensembles dénombrablles, Fund. Math. 1 (1920), 17–27.Google Scholar
  48. [48]
    V.D. Milman, Infinite-dimensional geometry of the unit sphere in a Banach space, Soviet Math. Dokl. 8 (1967), 1440–1444.Google Scholar
  49. [49]
    N.J. Nelsen and N. Tomczak-Jaegermann, Banach lattices with property (H) and weak Hilbert spaces. Illinois J. Math. 36 (1992), 345–371.MathSciNetGoogle Scholar
  50. [50]
    C.P. Nicolescu, Weak compactness in Banach lattices, J. Operator Theory, 6 (1981), 217–231.MathSciNetGoogle Scholar
  51. [51]
    E. Odell, Applications of Ramsey theorems to Banach space theory, Univ. of Texas Press, Austin (1981), 379–404.Google Scholar
  52. [52]
    E. Odell, On subspaces, asymptotics structure, and distortion of Banach spaces; connections with logic, in Analysis and Logic, ed C. Finet and C. Michaux 301–376. Cambridge Studies in Advanced Mathematics (2003).Google Scholar
  53. [53]
    E. Odell and H.P. Rosenthal, A double dual characterization of separable Banach spaces containing l 1, Israel J. Math. 20 (1975), 375–384.MathSciNetMATHCrossRefGoogle Scholar
  54. [54]
    E. Odell and Th. Schlumprecht, The distortion problem, Acta Math. 173 (1994), 259–281.MathSciNetMATHCrossRefGoogle Scholar
  55. [55]
    M.I. Ostrovskii, Three spaces problem for the weak Banach-Saks property, Math. Notes 38 (1985), 905–908.MathSciNetCrossRefGoogle Scholar
  56. [56]
    A. Pełczynski, A connection between weakly unconditional convergence and weak completeness of Banach spaces, Bull. Acad. Polon. Sci. 6 (1958), 251–253.MATHGoogle Scholar
  57. [57]
    A. Pełczynski, Banach spaces on which every unconditionally converging operator is weakly compact, Bull. Acad. Polon. Sci. 10 (1962), 641–648.MATHGoogle Scholar
  58. [58]
    A. Pełczynski, Projection in certain Banach spaces, Studia Math. 19 (1960), 209–228.MathSciNetMATHGoogle Scholar
  59. [59]
    A. Pełczynski, Banach Spaces of Analytic Functions and Absolutely Summing Operators, volume 30 of CBMS conference series in mathematics, Amer. Math. Soc. (1977).Google Scholar
  60. [60]
    A. Pełczynski and Z. Semadeni, Space of continuous functions (III) (Space C(Ω) for Ω without perfect subsets), Studia Math. 18 (1959), 211–222.MathSciNetMATHGoogle Scholar
  61. [61]
    A. Pełczynski and I. Singer, On non-equivalent basis and conditional basis in Banach spaces, Studia Math. 25 (1964), 5–25.MathSciNetMATHGoogle Scholar
  62. [62]
    R.S. Phillips, On linear transformations, trans. Amer. Math. Soc. 48 (1940), 516–541.MathSciNetCrossRefGoogle Scholar
  63. [63]
    A. Pietsch, Operator Ideals, North-Holland (1980).Google Scholar
  64. [64]
    G. Pisier, Factorization of Linear Operators and Geometry of Banach Spaces, C.B.M.S. Amer. Math. Soc. 60 (1985).Google Scholar
  65. [65]
    G. Pisier, The Volume of Convex Bodies and Banach Space Geometry, Cambridge Tracts in Math 94, Cambridge University Press (1990).Google Scholar
  66. [66]
    N. Randrianantoanina, Complemented copies of l 1 and Pełczyński’s property (V*) in Bochner function spaces, Canad. J. Math. 48 (1996), 625–640.MathSciNetMATHCrossRefGoogle Scholar
  67. [67]
    H.P. Rosenthal, On relatively disjoint families of measures, Studia Math., 37 (1970), 13–36.MathSciNetMATHGoogle Scholar
  68. [68]
    H.P. Rosenthal, A charactenzation of Banach spaces containing l 1, Proc. Nat. Acad. Sci. U.S.A. 71 (1974), 2411–2413.MathSciNetMATHCrossRefGoogle Scholar
  69. [69]
    Royden, Real Analysis, (3rd ed.) Macmillan Publ. Co., New York (1988).MATHGoogle Scholar
  70. [70]
    W. Rudin, Functional Analysis, 2nd edition, McGraw Hill (1991).Google Scholar
  71. [71]
    S.F. Saccone, The Pełczynski property for tight subspaces, J. Funct. Anal. 148 (1997) 86–116.MathSciNetMATHCrossRefGoogle Scholar
  72. [72]
    E. Saab and P. Saab, On stability problems of some properties in Banach spaces, Function Spaces, Lecture Notes in Pure and Applied Mathematics 136 (ed. K. Jarosz), Marcel Dekker (1992) 367–394.Google Scholar
  73. [73]
    Z. Semademi, Banach Spaces on Continuous Functions, Polish Scientific Publishers (1971).Google Scholar
  74. [74]
    A. Sobczyk, Projection of the space m on its subspace c 0, Bull. Amer. Math. Soc. 47 (1941), 938–947.MathSciNetCrossRefGoogle Scholar
  75. [75]
    A. Szankowski, A Banach lattice without the approximation property, Israel J. Math. 24 (1976), 329–337.MathSciNetMATHCrossRefGoogle Scholar
  76. [76]
    A. Szankowski, Subspaces without approximation property, Israel J. Math. 30 (1978), 123–129.MathSciNetMATHCrossRefGoogle Scholar
  77. [77]
    N. Tomczak-Jaegermann, A solution of the homogeneous Banach space problem, Canadian Math. Soc. 1945-1995, Vol. 3, J. Carrell and R. Nurty (editors), CMS, Ottawa (1995), 267–286.Google Scholar
  78. [78]
    A. Ülger, The weak Phillips property, Coll. Math. 87 (2001), 147–158.MATHCrossRefGoogle Scholar
  79. [79]
    P. Wojtaszczyk, Banach Spaces for Analysts, Cambridge Studies in Advanced Math. 25 (1991).Google Scholar
  80. [80]
    M. Zippin, A remark on bases and reflexivity in Banach spaces, Israel J. Math. 6 (1968), 74–79.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2004

Authors and Affiliations

  • Pei-Kee Lin
    • 1
  1. 1.Department of MathematicsUniversity of MemphisMemphisUSA

Personalised recommendations